MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA FIDUCIAL NEEDLE; NEU, MARKER, RADIOGRAPHIC, IMPLANTABLE, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA FIDUCIAL NEEDLE; NEU, MARKER, RADIOGRAPHIC, IMPLANTABLE, BIOPSY NEEDLE KIT
Model Number G03793
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned with the thumb ring stylet wire bent and hanging out of the proximal end of the handle.The needle adjuster was placed on "8" and the needle was advanced outside the distal end of the sheath.A visual inspection of the distal end of the device confirms the needle exhibits a severe bend.The user reported that they had difficulty seeing the needle during the procedure.It is possible that the severe bend in the needle contributed to the user not being able to see the needle during use.The dimples on the needle are present and appear to be uniform.Two of the fiducials were returned.The two fiducials returned were already deployed from the device.A bend in the sheath was observed at 5 cm from the base of the handle.The sheath being bent in this area can occur if the handle of the device is not attached to the biopsy port.In addition, a bend in the sheath and the needle in this area, can contribute to deployment difficulty.During a functional test the device was placed down an olympus gf-uc160p (3.2 mm channel endoscope) and the endoscope was placed in a curved position.The needle would advance and retract when the handle was manipulated as intended.A dimensional verification under magnification was performed on the needle, the slot the fiducials are placed in and the fiducials.The length of the fiducial slot was within specification.The width of small slot that opens up when the fiducials are being deployed, meets the specification.The large slot which the fiducials rest in prior to deployment meets specification.The distance from the tip of the bevel to the beginning of the dimples meets specification.There were two fiducials returned.Both fiducials were within specification for length.The tab length of the fiducials meets specification.The overall height of both fiducials is within specification.The tab width of both fiducials is within specification.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position, or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use states: "identify desired site based on previous findings from endoscopy, radiography and/or ct scans.Slowly introduce needle into accessory channel of endoscope and advance in short increments.Ensure needle is completely retracted and locked in place.Note: bends or kinks in needle caused by improper introduction may result in the inability to deploy fiducials." it is possible that if the needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope this could contribute to severe bending of the needle near the distal end.This contributes to advancement and/or retraction difficulties.The instruction for use states: "attach device to endoscope accessory channel port." the instructions for use cautions the user: "failure to attach device prior to needle adjustment or extension may result in damage to endoscope." kinks in the needle can occur if the device experiences excessive pressure during product handling/preparation.The instructions for use states under system preparation: "advance stylet until resistance is felt to ensure stylet is flush with proximal fiducial marker.Note: excessive pressure on stylet may result in premature deployment." prior to distribution, all echotip ultra fiducial needles are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic procedure, the physician used a cook echotip ultra fiducial needle.It was very difficult to see the needle and pierce the tumor.The needle was bent, and it was very difficult to release the fiducials.The physician could only release one fiducial because it was very hard, and the stylet was also bent.The additional information provided indicated there was a bend or kink in the patient end of the needle.

Brand Name
ECHOTIP ULTRA FIDUCIAL NEEDLE
Common Device Name
NEU, MARKER, RADIOGRAPHIC, IMPLANTABLE, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7108442
Report Number1037905-2017-00747
Device Sequence Number1300662
Product Code NEU
UDI-Device Identifier00827002037939
UDI-Public(01)00827002037939(17)181006(10)W3916123
Combination Product (Y/N)N
Initial Reporter CountryES
PMA/510(K) Number
K141356
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG03793
Device Catalogue NumberECHO-22-F
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/17/2017
Device Age1 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2017
Initial Report FDA Received Date12/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR